Baby died from injected Potassium Chloride IM - page 5
Batangas City, Philippines - A one-year-old boy died last week in a hospital in Batangas City after a nursing student inadvertently injected him with a chemical compound meant to be infused through... Read More
Mar 20, '07Joined: Nov '06; Posts: 14; Likes: 2I am an RN student - and we do give injections - regularly - BUT we always go over the 5 basic rights of medication administration with our instructor on the floor prior to administering even something as benign as a multivitamine or a dab of neosporin!! One of those five rights is route - so sad that this mistake had to happen - clearly the problem stemmed from poor patient/nurse ratio - 40 patients???? that is ridiculous!!
Mar 20, '07Joined: Jul '05; Posts: 41I'm slightly ruffled by the condescending tone I am perceiving.... come on guys, Can it really possibly be that absolutely none of you have ever made a genuine mistake?
My heart is broken for a student nurse, that is now marked for life. Not only did our worse nightmare come true for her/him but in the shape of a little baby. Can it really get any worse?
Lets spare a prayer for the nurse, the baby's family and stop the bashing.
Mar 20, '07Occupation: RN Specialty: 14 year(s) of experience in tele, stepdown/PCU, med/surg ; From: US ; Joined: Oct '01; Posts: 1,352; Likes: 81From what I hear, 20 or more patients can be normal in parts of the Philippines. But if the students aren't allowed to inject medication, why did he? And if the nurse gave him the syringe, that's bad too. Not to mention, she gave him KCL!
Mar 20, '07Occupation: nurse manager Specialty: medical/surgical ; Joined: Jan '07; Posts: 12It's really sad. Where was the nursing instructor to supervise this nursing student? I know we've made mistakes in our career but this so tragic. Imagine what the nursing student must be feeling!!!Last edit by sgts on Mar 20, '07
Mar 21, '07Joined: Sep '05; Posts: 23; Likes: 1Nursing students in the Philippines are allowed to give injections etc.. PROVIDED, they are under the supervision of a Clinical Instructor or the RN on duty.
Sadly, there's a trend nowadays of assigning these students to the nurse on duty of a certain facility and no more clinical instructors or CI's from the nursing school of these student nurses. There are nursing schools doing this system. The facility and the nursing school has this kind of an agreement...etc... This would mean double jobs and additional pay for the NOD's (RN on duty).
The question is, where was the NOD doubling as CI assigned to that student nurse at the time the potassium chloride was allegedlly given? With correct supervision this would have been avoided.
I think, well I am not sure but, the Kcl was not given through IM route but, was given through IV push instead of incorporating it into the IV bag or the soluset what ever...
Mar 21, '07Occupation: General Nursing Joined: Jul '05; Posts: 23; Likes: 3That's very sad!In my country,students do give injections and more often than not,there is no supervisor coz there are all those other patients to look after. Thankfully,such an incident has not happened in our hospital and I hope it doesn't but such deaths should not be used as an awakening call.
Mar 21, '07Joined: Jun '06; Posts: 314; Likes: 46Quote from nubesI'm slightly ruffled by the condescending tone I am perceiving.... come on guys, Can it really possibly be that absolutely none of you have ever made a genuine mistake?
I don't think people here are being condescending. Everyone makes mistakes, but this is one that the student could have easily avoided---whether or not a nursing instructor or an RN was nearby. IV potassium is way up there on the list of HIGH RISK medications. So, whenever it is ordered we have to be extra careful. Even if a safe dose of KCL is dripping at a safe rate, we still have to keep checking the patients' rhythm and the IV site because, even in a diluted form, KCL can be very irritating to the veins and it sometimes burns, and the patient is also at increased risk for hyperkalemia.
When I was a student in Fundamentals, long before I went into my first clinical, this was one of the points the instructor REALLY made an effort to drill into our heads----NEVER, NEVER, NEVER directly inject potassium chloride into any patient under any circumstances. If the student wasn't sure she should have looked it up before giving it, or ask questions. Even though I am an experienced nurse, I always have my PDA handy to look up stuff that I don't know or am not sure about, or I call the pharmacy---especially if its a drug I've never given before. I see even nurses who are far more experienced than myself doing this all the time.
If an MD orders dosing of any drug that falls outside the safety parameters I won't give it. In a case like that I always question the order because they make mistakes, too. The important thing to remember when med errors like these occur is that YOU, the nurse, are the one who will most likely be held accountable because YOU are the one who gave it to the patient. The BON won't care if the MD or the pharmacy made a mistake, and they won't care how many other patients you were taking care of at the time. They are going to say that it was YOUR responsibility to check all medications before giving them to the patient.
I'm sure the student must feel awful about what she did, so I'm not bashing her. She should have been more careful but its not entirely her fault. She should have known better than to be giving meds without supervision, but it was also the instructor's responsibility to check her off and to be there in the room with her whever she's passing meds. The facility is also at fault because concentrated KCL should not have been so easily available on the floor either.Last edit by NurseguyFL on Mar 21, '07
Mar 21, '07Occupation: RN Joined: Nov '03; Posts: 4,389; Likes: 15340 peds patients? Good God! Even before California's ratio law, the worst I heard of anyone getting was 20. And I thought that was bad. Now with ratios they only get four.
We were allowed to give injections during our last semester without supervision during preceptorship, but only on adult patients. And, that was only after we had been re-checked off on all of those skills, again, before we went to preceptorship.
With peds patients the instructor had to be there at all times because it is such a different situation with dosages, etc.
And I have to agree with many posters here: our nursing program hammered on not giving potassium by injection, every single semester. It was a constant drill.
Mar 21, '07Occupation: RN Joined: Nov '03; Posts: 4,389; Likes: 153Quote from nubesTrue. We did have a new grad give potassium by IV push a few years ago. This was before they took if off the floors. And, obviously a lot of U.S. nurses made the same or similar mistakes ... which is why they took the concentrated K off the floors.I'm slightly ruffled by the condescending tone I am perceiving.... come on guys, Can it really possibly be that absolutely none of you have ever made a genuine mistake?
:typingLast edit by Sheri257 on Mar 21, '07
Mar 21, '07Joined: Nov '06; Posts: 14; Likes: 2no bashing intended - honestly - -very sad mistake for everyone involved - obviously there is a problem with the program and institution - even seasoned nurses make critical mistakes - better patient:nurse ratios, better student:instructor ratios, and better defined protocols for all nursing interventions at all levels of nursing is necessary in this hospital, as well as many other facilities in the US as well as (I am sure) other countries. 0
Mar 21, '07Joined: Mar '07; Posts: 3I am a nursing student, stuying in the same school, and I have three days duty on the same hospital that is in the story. And yes, I can also confirm that students are given the task to give meds without clinical instructor's supervision.
to be clear of my intentions, I posted this story to be an eyeopener especially for students, to be more prepared for their duty and know the gravity of our responsibility. This is not to give bad image on this hospital, the nurses, my country and everyone involved.
anyways, during the time of researching this article, I was surprised that only the Inquirer have this news. There are more info on tv than here online.
Mar 22, '07Joined: Dec '06; Posts: 3i am a student nurse myself and yes, we are not supposed to give injections and IV meds (especially to paying patients). we can ONLY do such if we have an instructor with us. i am sad for the student because i just cant imagine what he is carrying on his back right now. given that the student was allowed, the clinical instructor should've cleared what, for what, and how the student should administer it. we are only students. we are still learning. we dont know everything and we need guidance in every nursing action we make especially when it's ou first.